MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-450-10
Medical Device Problem Codes Break (1069); Retraction Problem (1536); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/02/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
Medtronic received a report that a pipeline pushwire broke in the distal section.The patient was undergoing surgery for treatment of a saccular, unruptured terminus aneurysm with a max diameter of 3mm and a 2.5mm neck diameter.The landing zone was 3.0mm distally and 4.4mm proximally.It was noted the patient's vessel tortuosity was severe.Dapt (dual antiplatelet treatment) was administered and the pru level was 40.It was reported that the device was being resheathed through tortuous anatomy and the pushwire broke proximal to the resheathing pad.Since 90% of device was recaptured, once the doctor recognized the problem, the whole device was removed from the patient with the phenom 27 microcatheter.There was severe friction or difficulty during retrieval.A new device was inserted and successfully deployed.The angiographic result post procedure was normal.The pipeline was used for an indication that is approved (on-label).The reported device and any accessory devices were prepared as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.Ancillary devices include a neuron max 088 sheath, navien 058 115cm guide catheter, and phenom 27 150cm microcatheter.
 
Event or Problem Description
Additional information received reported the pushwire break was during the first recapture of the device.Noticed the lead wire was only about halfway into the phenom 27 when the proximal markers were moving freely inside the more proximal segment of the 27.There was resistance trying to get the entire device and lead wire back into the 27.The pusher wire broke just proximal to the bumper.The physician felt resistance when re-sheathing the device.Continuous saline flush was administered and maintained as indicated in theinstructions for use (ifu).No damages were observed to the catheter.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
Product analysis: as found condition: the pipeline flex shield embolization device and phenom 27 catheter were returned for analysis within a shipping box; and within a plastic bio-pouch.The pipeline flex shield was returned outside the phenom 27 catheter.The pipeline flex shield braid was not returned for analysis.Therefore, any contributing factors could not be assessed.Damage location details: the proximal section of the pipeline flex shield pushwire was not returned for analysis.Therefore, any c ontributing factors could not be assessed.However, the pipeline flex shield pushwire appeared to be detached at the hypotube proximal to the wire weld.No defects were found with the tip coil, distal marker, re-sheathing marker or with the proximal bumper.No flash or voids molded were observed in the hub.No damage was found with hub.The catheter body was found to be kinked at ~25.0cm from proximal end.No damage was found with the catheter distal tip/marker band.No other anomalies were observed.Testing/analysis: the total and usable lengths of the catheter were measured to be within specifications.The catheter was flushed with water and water exited out of the distal tip.The catheter was then tested by running an in-house 0.0265¿ mandrel through catheter tip and hub.The mandrel successfully passed through the catheter hub and tip with no issues; however, the resistance observed at the damaged location.The ends of the detached pushwire were sent out for sem/eds analysis.Conclusion: based on the analysis findings, the pipeline flex shield was confirmed to have pushwire break/separation as the pushwire appeared to be detached at the hypotube proximal to the wire weld.Per the sem result ¿due to mechanical damage to the fracture surface, the mode of failure was unable to be determined¿.In addition, the pipeline flex shield and phenom 27 catheter were confirmed to have resistance during retrieval as the pipeline flex shield and phenom 27 catheter were found to be damaged.Possible causes include incompatible catheter, damaged catheter, burrs, bumps, kinks or other damage on ped or pushwire, frayed ends on braid, patient vessel tortuosity, user does not maintain continuous flush, and users pulls back on/torques wire while advancing ped in microcatheter.From the damage seen on the catheter body (kinking), and pipeline flex shield pushwire(breaking); it appears there was high force used.It is likely these damages occurred when the customer attempted to advance and retrieve the pipeline flex shield through the phenom 27 catheter against resistance.It is likely that severe vessel tortuosity may have contributed to the reported issues.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22170643
Report Number2029214-2025-01340
Device Sequence Number21177847
Product Code OUT
UDI-Device Identifier00763000284497
UDI-Public(01)00763000284497(17)261030(10)B648141
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/06/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-450-10
Device Catalogue NumberPED2-450-10
Device Lot NumberB648141
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/02/2025
Supplement Date Received by Manufacturer06/17/2025
09/19/2025
Initial Report FDA Received Date06/09/2025
Supplement Report FDA Received Date07/14/2025
10/06/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age82 YR
Patient SexFemale